MAUDE Adverse Event Report: K2M, INC. ANGLED LATERAL INSERTER; 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. ANGLED LATERAL INSERTER; 25; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number SP-3140
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an aleutian lateral inserter would not disengage from an implant during intra-operative cage placement.There were no reported adverse consequences to the patient.The procedure was completed successfully using an alternative inserter with a 30 minute surgical delay.This report captures the inserter.
 
Additional Manufacturer Narrative
Correction to d2: product code was corrected from 'max' to 'lxh' and common device name was corrected from 'intervertebral fusion device with bone graft, lumbar22' to 'orthopedic manual surgical instrument.' correction to g4: a pma# was provide in the initial mdr, however, this device is not pma approved.Visual inspection: the device was inspected and was confirmed to have been unable to disengage from an implant.The inserter tip was jammed with the interbody and was unable to be disconnected without the use of excessive force.Damage was identified at the inserter tip as it appears that both tabs were flattened/deformed.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The damage to the device appears to be caused by excessive force during device implantation.It is possible that the user was twisting the instrument during implantation, which applied more pressure to the assembly and damaged the instrument.This high pressure could have compressed and crushed the tabs of the inserter between the instrument and the implant in the manner that was shown.As a result, the alleged failure mode was confirmed, and the most likely root cause of the issue was determined to have been excessive tightening force.
 
Event or Problem Description

Brand Name
ANGLED LATERAL INSERTER; 25
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10438688
Report Number3004774118-2020-00184
Device Sequence Number16779831
Product Code LXH
UDI-Device Identifier10888857421080
UDI-Public10888857421080
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberSP-3140
Device Catalogue NumberSP-3140
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1